Get Help Now. Call us 24/7
Most Insurance Accepted

Background and Basics on Drug Overdoses

 


______e_c_3_8_8_8_c_4_a_e_6_8_3_2_8_b_3_7_5_2_b_6_c_e_4_7_3_6_3_c_b_3______ ______8_0_7_b_f_a_1_e_c_4_b_2_4_8_f_3_4_8_e_7_9_5_5_6_5_3_8_0_6_8_7_1______

Overdose Background and Basics ______e_6_f_2_9_e_e_d_a_a_1_4_1_9_3_d_a_7_1_a_3_8_4_d_c_5_d_2_a_d_3_b______

Overdose happens when a person takes more of a drug or combination of drugs than the body can handle. As a consequence, the central nervous system (CNS) is not able to control basic life functions. The person may pass out, stop breathing, have heart failure, or experience seizures. Overdose can be fatal, although in a majority of cases it is not. However, there are ways to prevent overdose from happening and ways to respond if it does. The difference between life and death in the event of an overdose greatly depends on how witnesses react and take care of the person who has overdosed. It is important to remember that anyone can overdose. First-time users, long-time users, old people, young people, and everyone in between are susceptible. There is no exact formula for determining how much of a certain drug, or combination of drugs, will lead to an overdose. Individual characteristics such as a person’s weight, health, tolerance for a drug at a particular time, drug potency, route of administration, and speed of use all play a role in determining how much a person’s body can handle. The amount of a drug (or drug combination) that causes a person to overdose can fluctuate, so users should be advised that there is no such thing as a real “safe dose.”

What Happens to the Body During an Overdose?  (BACK TO OVERDOSE 101)

What happens in the body during an overdose is determined by what kind of drug is overwhelming the body’s systems. The primary distinction necessary for understanding overdose is the distinction between “depressants” (drugs that slow down CNS processes) and “stimulants” (drugs that speed up CNS processes).

CNS-text-box-red1 Background and Basics on Drug Overdoses

The Central Nervous System and Drugs

Basically, depressants act by slowing down the body. Widely used depressant drugs include opiates (such as heroin, methadone, and opium), benzodiazepines (such as Valium and Klonopin), barbiturates (such as phenobarbital), and alcohol. A person overdosing on depressants may fall into an extended “nod out,” become unresponsive or unconscious, have difficulty or stop breathing, or vomit. Fatal overdose is most often the result of breathing failure, and sometimes raspy and infrequent breathing is a sign of a problem. On the other hand, stimulants speed up CNS processes, such as heart rate and breathing. A stimulant overdose occurs when a person has a seizure, or when the heart beats so fast that it gives out and causes a heart attack or stroke. Generally speaking, stimulant overdoses appear to be much less common than opioid overdoses. The extreme agitation or panic that some people commonly refer to as “stimulant overdose,” while unpleasant, are NOT symptoms of a true overdose, and are more accurately described as a product of several factors, often including the drug itself as well as lack of sleep or dehydration. A person experiencing a true stimulant overdose may stop breathing, have seizures, or suddenly collapse or lose consciousness. Widely used stimulant drugs include cocaine and amphetamine-type stimulants (ATS), including “speed”, methamphetamine, and ecstasy. In the case of both stimulant and depressant overdose, the biggest problem occurs when a person cannot breathe adequately. If a person cannot breathe, oxygen cannot get to the brain. It takes only a few minutes without oxygen for the brain to suffer serious, often fatal damage.

Many Drugs are Unlikely to Cause Fatal Overdose ______0_0_6_4_8_7_9_e_2_5_1_5_c_d_0_5_d_6_0_5_4_f_f_0_a_2_0_0_3_8_d_b______

There are many, many drugs that people take to get high or deal with problems, but relatively few can cause fatal overdose (or any overdose at all). It is essentially impossible, for example, to overdose on any kind of cannabis, which is one of the least toxic drugs known. Psychedelic drugs such as LSD or “magic mushrooms” also cannot, in general, cause overdose. They will, however, severely disorient someone if taken in high doses, and can cause dangerous behavior. Benzodiazepines such as fenazepam, nitrazepam, and lorazepam— commonly prescribed as anti-anxiety medications and often taken recreationally—rarely cause fatal overdose on their own except in extremely high doses.

 

The drugs with the greatest potential to cause fatal overdose are depressant (mostly opioids) and stimulant drugs that are injected, including heroin, prescription opiates; methamphetamine; cocaine; and amphetamine-type stimulants. Barbiturate pills (such as Seconal or Amytal) can cause fatal overdose, though in the past 30 years barbiturates have largely been replaced by benzodiazepines in most countries. Mixing increases risk. Drugs that may be low risk for overdose alone, especially drugs with the same effects, can greatly increase risk of overdose when combined. Drinking alcohol or taking benzodiazepines with heroin or other depressants is much riskier than using heroin alone. Mixing benzodiazepines with other CNS depressants, including alcohol, can also be extremely dangerous.



 

Drugs-by-Class-bw2-300x229 Background and Basics on Drug Overdoses

Drugs by Class

Opioids:

Opiate-Duration-Policy-bw-600x350 Background and Basics on Drug Overdoses

Opioids, Duration and Potency

Stimulant’s:


Stimulant-Duration-Potency-bw-600x232 Background and Basics on Drug Overdoses

Stimulant’s Duration and Potency 

Signs of Overdose: What to Look For ______0_0_6_4_8_7_9_e_2_5_1_5_c_d_0_5_d_6_0_5_4_f_f_0_a_2_0_0_3_8_d_b______

Signs of Overdose

Recognizing Overdose  (BACK TO OVERDOSE 101)

It is sometimes difficult to determine if a person is in the danger zone for overdose. This section provides tips for recognizing if a person is overdosing and requires help. An overdose rarely sets in immediately the way it is portrayed in the movies. The case of finding a person with a needle still in their arm, for example, is uncommon. Instead, most overdoses set in over the course of hours, as a person’s body slowly shuts down and breathing becomes more labored (in opioid overdose) or repeated use of a drug over hours or days overwhelms normal cardiovascular function (in the case of stimulant drugs). It is important to stay with and monitor a person who is very high to make sure she does not go into an overdose as the drugs take full effect. Symptoms that may indicate an overdose is happening or is likely to happen are different for stimulant versus depressant drugs, and there is also a distinction between true stimulant overdose and stimulant “poisoning.” See the chart Symptoms of Overdose for warning signs of each.

Symptoms-of-Overdose-bandw-600x403 Background and Basics on Drug Overdoses

Symptoms of Overdose

Recognizing Stimulant Overdose ______0_0_6_4_8_7_9_e_2_5_1_5_c_d_0_5_d_6_0_5_4_f_f_0_a_2_0_0_3_8_d_b______

Stimulants (like methamphetamine, amphetamines, and cocaine) speed up the body, which causes increases in heartbeat, blood pressure, and body temperature. A person who has truly overdosed on stimulants will collapse, and their heart or breathing may stop, or they may have a seizure. Other symptoms associated with intensive stimulant use, including extreme agitation or aggression, should not be mistaken for an overdose, but may be a sign that something is going wrong. Complaints of chest pain, shortness of breath, disorientation, and panic may be warning signs of an impending overdose and you should intervene or seek medical attention.

 

Recognizing Depressant/Opiate Overdose  (BACK TO OVERDOSE 101)

Depressants like opioids, benzos, or sedatives (like alcohol or tranquilizers) slow down the heart rate and breathing. A person overdosing on depressants may exhibit any of the symptoms in the chart above.   A person who is overdosing will not necessarily exhibit ALL of these symptoms, but any of these symptoms is a reason to closely monitor the person and be ready for action. When a person is overdosing, he might not be aware of what is going on, so it is important for those around him to be familiar with warning signs. If a person is not breathing or turning blue, he requires immediate help. Do not wait for him to “get over it” or start breathing again on his own. If a person is not breathing, begin performing rescue breathing immediately. It only takes a few minutes without breathing for a person to die.

Using Noise and Pain to Assess Overdose  (BACK TO OVERDOSE 101)

If a person is not exhibiting immediate warning signs such as shallow breathing or turning blue, a good way to determine if she is in the danger zone for overdose is by using noise or minor pain to see if she is alert. If she does not respond to a normal tone of voice, try calling her name even louder and shaking her a little. If she responds, try to get her up and walk her around. If not, see if she responds to minor pain stimulus like pinching her earlobes or pressing and rubbing your knuckles across her sternum. Unresponsiveness to noise or pain is a sign that the person may be overdosing. As mentioned above, overdose can take a few hours to set in. A person can slip from being very high into an overdose without warning. Make sure to continue to check on anyone you think might be at risk to ensure the person is still breathing. If possible, get the person up and walk her around. If she is on the ground, lay her on her side in case of vomiting. Assessing a person for signs of overdose once is not enough. Stay alert, and keep checking in!

Sternum-Rub-374x600 Background and Basics on Drug Overdoses

How to Perform a Sternum Rub and Breathing Check

(BACK TO OVERDOSE 101)